Every person who has headaches or Migraine disease should be told about medication overuse headaches (MOH), aka rebound headaches, by our doctors because knowing about it in advance could save us a great deal of pain. Unfortunately, we're not. If your doctor hasn't told you about the potential of your medications to cause MOH, ask about it.
To help us avoid medication overuse headache and deal with it if it occurs, there are issues we need to explore:
- What is MOH?
- What medications cause it?
- How can we avoid MOH?
- How can we distinguish MOH from other headaches and Migraines?
- How do we stop MOH?
- Will taking pain medications for pain other than head pain cause MOH?
What is Medication Overuse
The best explanation of MOH comes from the The International Classification of Headache Disorders, 2nd Edition, from International Headache Society. For the sake of clarity and brevity, I'll paraphrase:
Medication-overuse headache is an interaction between a medication
used excessively and a susceptible patient...
... What is crucial is that treatment (resulting in MOH) occurs both frequently and regularly, i.e., on several days each week...
...the headache associated with medication overuse often has a peculiar pattern shifting, even within the same day, from having migraine-like characteristics to having those of tension-type headache (i.e., a new type of headache).
The diagnosis of medication-overuse headache is clinically extremely important because patients rarely respond to preventative medications whilst overusing acute medications.
What medications can cause MOH?
According to Goadsby, et al, "There is now substantial evidence that all drugs used for the treatment of headache may cause MOH in patients with primary headache disorders." When they say, "headache," they mean headache and Migraine both. So, just which medications can cause MOH?
Triptans. A point of confusion has been whether triptans such as sumatriptan (Imitrex) could cause MOH. Studies have now been published demonstrating MOH resulting from sumatriptan (Imitrex) naratriptan (Amerge), zolmitriptan (Zomig), and rizatriptan (Maxalt). Because almotriptan (Axert), eletriptan (Relpax) and frovatriptan (Frova) were introduced much more recently, there are no studies proving or disproving their causing MOH.
- Ergotamines such as DHE, Migranal, Cafergot.
- Simple analgesics such as acetaminophen.
- Opioids such as Codeine and Diluadid.
Combination medications such
- Butalbital compounds containing aspirin or acetaminophen, butalbital, and caffeine.
- Vicodin, which contains acetaminophen and hydrocodone.
- Other compounds containing more than one medication.
How can we avoid MOH?
MOH is avoided by not using medications for the relief of headache and/or Migraine more than two or three days a week. For the chronic sufferer, that's anything but a simple solution. For those who take triptans, doctors will sometimes recommend taking triptans two days a week and another type of medication another two days a week if absolutely necessary. Beyond that, there is no real answer for pain on additional days that week. The long-term answer is, of course, an effective preventive regiment that reduces the need for MOH-causing medications.
How can we distinguish MOH from other
headaches and Migraines?
Differentiating between a tension-type headache, for example, and MOH can be difficult. There are, however, some very discernable differences between MOH and a Migraine attack. Migraine pain is worsened by activity; MOH tends not to be. MOH is also missing other Migraine symptoms such as nausea, vomiting, phonophobia, photophobia, hot flashes, chills, dizziness, and so on.